Wisconsin, 2013Winter Storm in Wisconsin, February 10, 2013
February 10, 2013 · NWS MPX · 1 event in 1 county or zone
A large storm system brought a combination of heavy sleet, freezing rain and snow to south central and east central Minnesota, as well as portions of west central Wisconsin, Sunday morning, February 10th. Although this system was large and continued to produce occasional light snow, sleet and freezing rain through Sunday evening, the heaviest precipitation, and the bulk of the winter storm…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system brought a combination of heavy sleet, freezing rain and snow to south central and east central Minnesota, as well as portions of west central Wisconsin, Sunday morning, February 10th.
Although this system was large and continued to produce occasional light snow, sleet and freezing rain through Sunday evening, the heaviest precipitation, and the bulk of the winter storm occurred Sunday morning, through early Sunday afternoon. During this time, sleet and freezing rain accumulated in portions of south central and east central Minnesota, as well as west central Wisconsin. Locally 4-6 inches fell in the far northwest corner of Polk county, with freezing rain and sleet amounts of 0.10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 10, 4:30 AM CST, 30 minutes earlier.
Area forecast discussion, Feb 10, 4:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CST SUN FEB 10 2013
.DISCUSSION...
THE POWERFUL STORM WILL BRING WINTER WEATHER ACROSS THE REGION
TODAY...WITH A BAND OF HEAVY SNOW WITH CONVECTIVE ELEMENTS EXPECTED
TO DEVELOP THIS MORNING AND TRAVERSE THE REGION AS IT MOVES
NORTHWARD TOWARDS LAKES SUPERIOR. SNOW WILL CONTINUE ACROSS THE
WEST THROUGHOUT THE DAY...BUT THE REST OF THE REGION SHOULD SEE A
BREAK DURING THE AFTERNOON HOURS. SOME ADDITIONAL SNOW IS EXPECTED
OVERNIGHT...WITH BLIZZARD CONDITIONS DEVELOPING LATER TONIGHT
ACROSS THE MINNESOTA RIVER VALLEY. LOOKING AHEAD...COOLER WEATHER
WILL SETTLE IN FOR THE UPCOMING WEEK...WITH NO SIGNIFICANT
PRECIPITATION EXPECTED.
TODAY THROUGH MONDAY...AS OF EARLY THIS MORNING...THE WELL
ADVERTISED WINTER STORM WAS TAKING SHAPE ACROSS THE CENTRAL CONUS. IR
IMAGERY TOGETHER WITH RAP13 SURFACE ANALYSIS PLACED THE SURFACE LOW
ACROSS SOUTH CENTRAL NEBRASKA...WITH THREE DISTINCT AREAS OF COLD
CLOUD TOPS FANNING OUT ACROSS THE UPPER MIDWEST. OVER THE NEXT 12
HOURS...ISENTROPIC LIFT WILL INCREASE ACROSS THE CWA...WITH A
FRONTOGENETIC CIRCULATION IN THE H700-500 LAYER AIDING IN THE
ASCENT. A CROSS SECTION FROM OMAHA THROUGH DULUTH DEPICT THIS
VERTICAL MOTION. PERHAPS MOST IMPORTANTLY THE CROSS SECTION ALSO
SHOWS UPRIGHT INSTABILITY VIA THE THETA_E LINES WITHIN THIS LAYER
ON THE LEADING EDGE OF THE DRY SLOT. THIS IS A TEXTBOOK SETUP FOR
THUNDERSNOW...AND THIS ELEVATED INSTABILITY IS CONFIRMED BY
ELEVATED CAPE VALUES OF 50 TO 100J/KG VIA THE SREF/NAM/GFS BUFR
SOUNDINGS AT KFRM/KRWF/KMSP/KEAU. THEREFORE DESPITE THE ABSENCE OF
A DEEP COLD LAYER...INCLUDED SLEET IN THE GRIDS TO TARGET THE
POSSIBILITY OF SOME GRAUPEL WITH THE CONVECTIVE ELEMENTS. THE LAST
FEW RUNS OF THE HRRR HAVE A GOOD HANDLE ON THE RAPID DEVELOPMENT
OF AN AREA OF PRECIP THAT IS NOW LOCATED OVER EASTERN NEBRASKA.
TRIED TO TIME THIS BAND OF HEAVY SNOW IN THE HOURLY WEATHER GRIDS.
IT SHOULD ARRIVE AT FAIRMONT BY 11/12Z...AND REACH THE METRO AREA
AND ST CLOUD AROUND 15/16Z...AND IMPACT RICE LAKE/EAU CLAIRE
AROUND 16/17Z. FURTHER WEST MODERATE TO HEAVY SNOW IS EXPECTED
MOST OF THE DAY AS A TROWEL...SEEN IN THE H500-700
THICKNESS...DEVELOPS ACROSS CENTRAL MINNESOTA. AS THE CYCLONE
CONTINUES TO OCCLUDE...THE MEDIUM RANGE AND HIRES MODELS ALL
DEVELOP A SECOND AREA OF PRECIP AHEAD OF THE H500MB VORT MAX
SUNDAY EVENING THAT LAGS THE SURFACE LOW AND TRACKS FROM ROUGHLY
ALBERT LEA...THROUGH REDWING...AND LADYSMITH. THIS WILL DROP
ADDITIONAL SNOW FALL ACROSS SOUTHERN MINNESOTA...WHICH COULD SET
THE STAGE FOR BLIZZARD CONDITIONS EXTENDING AS FAR SOUTH AS I-90
SUNDAY NIGHT THROUGH MONDAY. BUFR FORECAST SOUNDINGS AT FAIRMONT
FROM BOTH THE GFS AND NAM SHOW DIFFERENTIAL COLD AIR ADVECTION
DESTABILIZING THE BOUNDARY LAYER SUNDAY NIGHT...WITH WINDS OF 40
TO 45KTS ATOP THE MIXED LAYER...AS WELL AS SATURATION AND WEAK
LIFT WITHIN THE DEEP DENDRITIC ZONE. IF THE SNOWFALL FORECAST PANS
OUT ACROSS SOUTHERN MINNESOTA TODAY AND THE DITCHES ARE
FULL...THAN HAVE HIGH CONFIDENCE THAT THE BLIZZARD WARNING WILL
NEED TO BE EXTENDED SOUTH LASTING THROUGH MONDAY AFTERNOON. GIVEN
THE CURRENT COMPLEX HEADLINE SITUATION...HAVE OPTED TO JUST EXTEND
THE WINTER WEATHER ADVISORY OUT IN TIME THROUGH MONDAY AFTERNOON
SINCE THE BLIZZARD CONDITIONS WOULDNT DEVELOP UNTIL SUNDAY NIGHT.
MONDAY NIGHT THROUGH FRIDAY...NORTHWEST FLOW WILL DEVELOP ACROSS THE
REGION WITH A SURFACE HIGH BUILDING OVER THE UPPER MIDWEST IN THE
WAKE OF THE STORM. LEE SIDE WARMING OVER THE CANADIAN PLAINS WILL
KEEP THE COLDEST AIR ACROSS HUDSON BAY. A CLIPPER SYSTEM WILL MOVE
ACROSS THE REGION MID WEEK AND BRING SOME LIGHT SNOW. POPS WILL
LIKELY HAVE TO BE ADJUSTED UP FOR THIS SYSTEM IF IT REMAINS ON
COURSE. ANOTHER SURGE OF ARCTIC AIR WILL FOLLOW BEHIND THIS
CLIPPER...WITH SUB ZERO LOW TEMPERATURES POSSIBLE BY THE END OF THE
WEEK.
&&
.AVIATION... /06Z TAF ISSUANCE/
THE FIRST BAND OF LIGHT PRECIPITATION IS NEARING KAXN AND KRWF AT TAF
ISSUANCE. MAINLY SNOW IS EXPECTED OVERNIGHT BUT SOME LIGHT FREEZING
RAIN AND SLEET CAN NOT BE RULED OUT. THE TREND WILL BE FOR SEVERAL
BANDS OF LIGHT PRECIPITATION TO MOVE THROUGH OVERNIGHT BEFORE A
MORE PRONOUNCED AREA OF MODERATE TO HEAVY SNOW DEVELOPS IN THE
MORNING AND LASTS THROUGH THE DAY. KSTC WILL ALSO SEE INTERMITTENT
LIGHT SNOW OVERNIGHT ALONG WITH SOME BOUTS OF FREEZING DRIZZLE IN
BETWEEN. BEST CHANCE FOR MODERATE TO HEAVY SNOW AT KSTC IS FROM
LATE MORNING THROUGH THE EARLY AFTERNOON HOURS. KMSP...KRNH AND
KEAU ARE MORE PROBLEMATIC ON PRECIPITATION TYPE AS SOME LOW LEVEL
WARM AIR MAY RESULT IN A MIX OF LIGHT SNOW AND FREEZING RAIN
DURING THE LATE NIGHT AND EARLY MORNING HOURS. CHANCES INCREASE
FOR MODERATE TO HEAVY SNOW AT THESE SITES BETWEEN 15Z AND 21Z. AN
ADDITIONAL THREAT FOR A PERIOD OF HEAVY SNOW EXISTS FOR KEAU
SUNDAY EVENING ASSOCIATED WITH A MID LEVEL LOW MOVING THROUGH.
THERE COULD ALSO BE SOME THUNDER AS WELL. NORTHWEST WINDS WILL BE
ON THE INCREASE FOR KAXN AND KRWF IN THE EVENING WITH SUSTAINED
SPEEDS OF 15 TO 20 KNOTS LIKELY ALONG WITH GUSTS FROM 25 TO 30
KNOTS. HIGHER WINDS AFTER 11/06Z WITH 25G35KTS COMMON ALONG WITH
BLSN.
KMSP...SOME LIGHT PRECIPITATION WILL REACH THE AIRFIELD AFTER 09Z.
TRENDS CONTINUE TO POINT TO A MIX OF SNOW...SLEET AND FREEZING
RAIN IN THE 10Z-14Z TIME FRAME WITH MODERATE TO HEAVY SNOW LIKELY
FROM 15Z-19Z. SNOWFALL RATES DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS COULD BE AROUND 2 INCHES AN HOUR. LIGHTER SNOW
EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS ALONG WITH
THE WIND BACKING TO THE NORTHWEST LATE IN THE EVENING WITH SPEEDS
OF 15 TO 20 KNOTS LIKELY ALONG WITH GUSTS OVERNIGHT FROM 25 TO 30
KNOTS.
/OUTLOOK FOR KMSP/
MON...IFR EARLY WITH -SN/BLSN...THEN MVFR WITH -SN. NW WINDS
18G30KTS.
TUE...VFR. W WINDS 5-10 KTS.
WED...VFR. W WINDS 5 TO 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR BLUE EARTH-
FARIBAULT-FREEBORN-LE SUEUR-MARTIN-RICE-SCOTT-STEELE-WASECA-
WATONWAN.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR BROWN-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-POPE-
REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.
BLIZZARD WARNING FROM 9 PM THIS EVENING TO 6 PM CST MONDAY FOR
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-
POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR CARVER-MCLEOD-
MEEKER-STEARNS-TODD-WRIGHT.
WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR ANOKA-BENTON-
CHISAGO-HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-
SHERBURNE-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR DAKOTA-GOODHUE.
WI...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR CHIPPEWA-DUNN-
EAU CLAIRE-PEPIN-PIERCE.
WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR BARRON-POLK-RUSK-
ST. CROIX.
&&
JRB/BORGHOFFHazardous weather outlook, Feb 9, 5:58 PM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CST SAT FEB 9 2013
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
558 PM CST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SNOW OR A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN WILL SPREAD
NORTHEAST ACROSS THE OUTLOOK AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL IMPACT MUCH OF THE AREA SUNDAY INTO MONDAY. LOCATIONS
SOUTH OF A LINE FROM REDWOOD FALLS THROUGH THE TWIN CITIES TO
LADYSMITH COULD SEE SOME SLEET... FREEZING RAIN... AND RAIN MIX
WITH THE SNOW FOR A TIME ON SUNDAY. WHERE PRECIPITATION REMAINS ALL
SNOW... ACCUMULATIONS WILL TOTAL BETWEEN 6 AND 12 INCHES. LESSER
AMOUNTS CAN BE EXPECTED WHERE MIXED PRECIPITATION OCCURS. STRONG
NORTHWEST WINDS WILL DEVELOP ACROSS WEST CENTRAL MINNESOTA AND
THE MINNESOTA RIVER VALLEY LATE SUNDAY NIGHT AND MONDAY...
PRODUCING AREAS OF BLOWING AND DRIFTING SNOW WITH WHITEOUT
CONDITIONS POSSIBLE. PLEASE CONSULT THE WINTER WEATHER HAZARD
PRODUCTS FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Feb 10, 12:48 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM SNOW ALEXANDRIA 45.87N 95.38W
02/10/2013 M1.0 INCH DOUGLAS MN TRAINED SPOTTER
&&
AJZWinter Storm, Polk
- When
- February 10, 5:00 AM CST to 2:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Periods of freezing rain and sleet occurred early Sunday morning, but switched over to all snow during the mid to late morning of Sunday, February, 10th. The heaviest snow fell between 10 am and 2 pm where locally 3 to 6 inches fell in the northwest part of the county. In the southeast part of the county, amounts were less than 3 inches, but sleet and freezing rain accumulated up to 0.10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 10, 201374 injured · $39 million · EF4 · 29 events
- Blizzard in South Dakota, February 10 to 11, 20131 death · 24 events
- Winter Weather in Wisconsin, February 10, 20131 death · $20,000 · 1 event
- Hail and Damaging Winds in Texas, February 10, 2013$636,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flooding in Alabama, February 10 to 11, 2013$145,000 · EF1 · 10 events
- Tornadoes in Mississippi, February 10, 2013$175,000 · EF1 · 3 events
- Tornado and Damaging Wind in Texas, February 10, 20131 injured · $53,000 · EF0 · 2 events
- High Wind in Tennessee, February 10 to 11, 2013$33,000 · 74 kt wind · 6 events
- Blizzard and Winter Weather in South Dakota, February 10 to 11, 201322 events
- Winter Storm in Minnesota, February 10 to 11, 201316 events
- Damaging Winds in Alabama, February 10 to 11, 2013$16,000 · 50 kt wind · 5 events
- Heavy Snow in Minnesota, February 10 to 11, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423601.